Mississippi, 2016

Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016

May 30 to 31, 2016 · NWS JAN · 3 events in 2 counties and zones

A moist unstable atmosphere allowed for the development of some showers and thunderstorms. Some of these storms produced damaging wind gusts and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist unstable atmosphere allowed for the development of some showers and thunderstorms. Some of these storms produced damaging wind gusts and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 30, 2:27 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 2:27 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
327 PM CDT MON MAY 30 2016

.DISCUSSION...Convection is a bit more prevalent, though still just
isolated, across the area this afternoon. Fortunately most Memorial
Day barbecues remain uninterrupted by Mother Nature. Temps have again
soared into the 90s almost areawide, with some mid 90s noted across
East MS. Heading into the work week, the surface ridge, which has
provided generally nice weather over the holiday weekend, will
weaken as upper troughing builds over the central part of the country
heading through the week. This will slowly drag a cold front toward
the region by the end of the week into the weekend.

In the mean time, isolated/scattered afternoon convection will
fester into the early evening. Though the local microburst checklist
gave low potential for damaging wind today, instability is
sufficient for a few strong storms. This potential is not expected to
be widespread enough to warrant mention in the HWO. On Tuesday,
convection will again be largely diurnal in nature, with somewhat
greater POP in the western part of the area (closer to influence from
upstream subtropical jet max) and in the SE part of the area (where
the seabreeze may come into play). Again, there will be some
potential for strong storms, but we will hold off on any HWO mention
until there is a clearer signal for severe potential in a specific
area.

Wednesday, the upper trough will shift eastward toward the Midwest
and Great Lakes, with an increase in precip ahead of the surface
front anticipated from the ArkLaTex through the Mid MS Valley. Aside
from the diurnal convection we have seen over the past few days,
activity more directly related to the front may begin to brush the
Delta beginning Wednesday, and thus POPs will be on an upward trend
in that area continuing into Thursday. Temperatures will continue to
be above average over the next few days, though increasing
interference from clouds/precip should begin to curtail some of the
mid 90s we have seen this weekend. /DL/

Long Term (Wednesday through Saturday Night)...Models are in
agreement that the cold front will stall just northwest of our CWA
Thursday while the southern stream low moves over the Southern
Plains. The closer proximity of the low and stalled cold front will
lead to greater rain chances Thursday with the greatest rain chances
over our northwest zones. The increased rain chances and associated
cloud cover will limit insolation and result in cooler afternoon
highs. The ECMWF and GFS differ on how far south the closed low will
be with the GFS being farther south and over southern Texas Friday
and the ECMWF being over northeast Texas. The closed low is expected
to linger over Texas through the weekend while a second northern
stream closed low deepens a large upper level trough over the eastern
CONUS a second cold front looks to drop into our CWA Sunday. The
ECMWF is slower to dissipate the southern low and maintains greater
rain chances over our region through Monday while the GFS is drier,
moving the cold front south of our CWA by Monday afternoon. Cooler
than normal afternoon highs are expected Friday through Monday but
morning lows will continue at or above normal through the period.
/22/

&&

.AVIATION...At mid afternoon cu field was noted across the region
with a base of around 6kft with high thin clouds overhead. Isolated
thunderstorms was noted across NE LA, SW MS. Isolated thunderstorms
will be possible this afternoon into this evening, but mainly over
GLH/GWO TAF sites. Finally, expect light winds through today, mainly
from the north. A few patches of MVFR fog will be possible late
tonight through 8 am Tuesday. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  92  70  90 /  15  25  20  19
Meridian      66  94  67  91 /   9  25  18  21
Vicksburg     69  91  70  91 /  20  25  16  19
Hattiesburg   68  95  70  92 /  13  26  17  16
Natchez       68  90  68  88 /  19  21  12  16
Greenville    68  90  69  88 /  22  32  21  30
Greenwood     67  91  69  90 /  17  30  22  29

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DL/17/22
Hazardous weather outlook, May 30, 12:56 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT MON MAY 30 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
156 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 30, 2:14 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT MON MAY 30 2016

MSZ034-040-041-302045-
SHARKEY MS-ISSAQUENA MS-WASHINGTON MS-
314 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON...
NORTHWESTERN SHARKEY AND NORTH CENTRAL ISSAQUENA COUNTIES UNTIL 345
PM CDT...

AT 314 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GRACE...OR 8 MILES NORTHWEST OF ROLLING FORK. THIS STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GLEN ALLAN AND GRACE AROUND 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3310 9103 3300 9084 3287 9096 3292 9107
      3293 9106 3295 9108 3296 9108 3298 9109
TIME...MOT...LOC 2014Z 192DEG 4KT 3296 9102

10
Special weather statement, May 30, 3:18 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON MAY 30 2016

MSZ059-060-302145-
ADAMS MS-JEFFERSON MS-
418 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 445 PM CDT...

AT 418 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER STANTON...OR 8 MILES NORTHEAST OF NATCHEZ...MOVING NORTH AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHURCH HILL AROUND 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3175 9131 3175 9127 3176 9126 3170 9111
      3155 9122 3161 9136
TIME...MOT...LOC 2118Z 192DEG 9KT 3162 9128

10

The radar

The Jackson/Brandon,MS radar (KDGX), 128 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 30, 3:29 PM CST
Where
Washington County, 1.16 mi E of Hollandale
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.170, -90.850

Several trees and limbs were blown down across the town. One tree fell on a home.

Thunderstorm Wind, Jones

When
May 31, 7:30 PM CST
Where
Jones County, 2.61 mi N of (Lul)hesler Fld Laur
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.707, -89.178

A few trees were blown down on Flynt Road west of town.

Flash Flood, Jones

When
May 31, 9:00 PM CST to 10:00 PM CST
Where
Jones County, 0.91 mi SW of Laurel to 0.7 mi NW of Laurel
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Multiple streets were flooded across Laurel due to heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627225, 627227, 627230.